Texas, 2015

Damaging Winds in Texas, May 5, 2015

May 5, 2015 · NWS AMA · 6 events in 2 counties and zones

An upper level trough continued to move eastward toward the area today. After a significant round of rain with locally 2-3 inches overnight, instability developed during the afternoon and thunderstorms formed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level trough continued to move eastward toward the area today. After a significant round of rain with locally 2-3 inches overnight, instability developed during the afternoon and thunderstorms formed. A line of thunderstorms organized across western portions of the Texas Panhandle by late afternoon and moved eastward into the Central Texas Panhandle by early evening.

The following is a list of the strongest wind gusts (that were greater than 58 mph) by county: 64 mph at Amarillo (Potter County); 60 mph at Canyon (Randall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 5, 2:22 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, May 5, 2:22 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
322 PM CDT TUE MAY 5 2015

.DISCUSSION...
CLOSED UPPER LOW LIFTING NORTHEAST OUT OF THE SOUTHWESTERN STATES
INTO THE CENTRAL ROCKIES BY TONIGHT. THIS CLOSED UPPER LOW WEAKENS
INTO AN OPEN WAVE AS IT TRACKS NORTH AND EAST INTO THE NORTHERN AND
CENTRAL PLAINS STATES WEDNESDAY. STALLED FRONTAL BOUNDARY ACROSS
SOUTHEASTERN COLORADO INTO THE CENTRAL PLAINS STATES WITH A SURFACE
LOW ON THE FRONT OVER SOUTHEASTERN COLORADO AND NORTHEAST NEW MEXICO.
SURFACE TROUGH OR PSEUDO-DRYLINE EXTENDS SOUTHWEST OF THE SURFACE LOW
ACROSS EASTERN NEW MEXICO. AS THE SURFACE LOW TRACKS INTO WESTERN
KANSAS WEDNESDAY... THE SURFACE TROUGH/DRYLINE WILL MIX EAST ACROSS
THE PANHANDLES TO NEAR THE CAPROCK BY WEDNESDAY AFTERNOON. THE
SURFACE LOW DEEPENS WEDNESDAY ALLOWING FOR THE SURFACE PRESSURE
GRADIENT TO TIGHTEN UP AND STRENGTHENING OF THE SOUTH AND
SOUTHWESTERLY WINDS. AS A COLD FRONT DROPS SOUTHEAST OUT OF THE
ROCKIES WEDNESDAY NIGHT AND THURSDAY...THE TROUGH/DRYLINE WILL
RETREAT BACK TO THE WEST AS A VIGOROUS CLOSED UPPER LOW APPROACHES
THE FORECAST AREA FROM THE GREAT BASIN REGION AND CALIFORNIA THURSDAY
AND FRIDAY.

COLD FRONT PUSHES SOUTHEAST INTO THE PANHANDLES THURSDAY NIGHT AND
FRIDAY BRINGING INCREASING CHANCES FOR CONVECTION BY THE END OF THE
WEEK INTO SATURDAY AND SATURDAY NIGHT. THIS COLD FRONT STALLS OVER
THE FORECAST AREA FRIDAY AND SATURDAY WITH THE CLOSED UPPER LOW
TRACKING ACROSS THE FOUR CORNERS REGION...SOUTHWESTERN STATES AND
SOUTHERN ROCKIES SATURDAY. THE CLOSED UPPER LOW MOVES NORTH AND EAST
OUT OF THE SOUTHERN ROCKIES SATURDAY AND INTO THE CENTRAL PLAINS
STATES SUNDAY. DRIER CONDITIONS EXPECTED LATE IN THE WEEKEND.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                53  80  55  80  53 /  40   5  20  30  20
BEAVER OK                  57  82  57  83  58 /  50  10  20  40  50
BOISE CITY OK              48  79  48  79  49 /  40  10  10  20  20
BORGER TX                  56  81  58  82  56 /  50  10  20  30  30
BOYS RANCH TX              52  82  52  82  51 /  40   5  10  20  20
CANYON TX                  51  80  54  80  52 /  40  10  20  30  20
CLARENDON TX               57  80  58  80  58 /  60  10  20  40  30
DALHART TX                 49  79  48  80  49 /  30  10  10  20  20
GUYMON OK                  53  81  52  82  54 /  50  10  10  20  30
HEREFORD TX                50  79  52  79  52 /  30   5  20  30  20
LIPSCOMB TX                59  81  60  81  59 /  60  10  20  30  40
PAMPA TX                   55  78  56  79  57 /  60  10  20  30  30
SHAMROCK TX                59  81  60  77  62 /  70  20  30  40  50
WELLINGTON TX              61  83  62  79  63 /  70  20  30  50  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/11/16
Hazardous weather outlook, May 5, 2:03 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
303 PM CDT TUE MAY 5 2015

OKZ001>003-TXZ001>020-061100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
303 PM CDT TUE MAY 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES. SOME OF THE STORMS
MAY BECOME SEVERE THROUGH THIS EVENING WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS. HEAVY RAINS ARE ALSO EXPECTED...WHICH
COULD LEAD TO LOCALIZED AREAS OF FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY AFTERNOON THROUGH
SATURDAY NIGHT... MAINLY ACROSS EASTERN SECTIONS OF THE PANHANDLES.
STRONG AND SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
THURSDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS.
HEAVY RAINS MAY ALSO LEAD TO LOCALIZED FLOODING OR FLASH
FLOODING...PARTICULARLY ON THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...AND THEN
AGAIN WEDNESDAY AND THURSDAY.

SCHNEIDER

In the hours before

Special weather statement, May 5, 2:16 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CDT TUE MAY 5 2015

TXZ006-011-052045-
HARTLEY TX-OLDHAM TX-
316 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 345 PM CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF NARA VISA...MOVING NORTH AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  ROMERO...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3578 10304 3575 10279 3555 10286 3557 10304
TIME...MOT...LOC 2016Z 187DEG 17KT 3561 10294

14
Special weather statement, May 5, 3:05 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
405 PM CDT TUE MAY 5 2015

TXZ006-052130-
HARTLEY TX-
405 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARTLEY COUNTY UNTIL 430
PM CDT...

AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES WEST OF CHANNING...OR 27 MILES SOUTH OF
DALHART...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  HARTLEY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3600 10270 3593 10231 3562 10254 3563 10281
TIME...MOT...LOC 2105Z 200DEG 21KT 3570 10262

NF
Special weather statement, May 5, 4:13 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
513 PM CDT TUE MAY 5 2015

TXZ011-016-052300-
DEAF SMITH TX-OLDHAM TX-
513 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND NORTHERN
DEAF SMITH COUNTIES UNTIL 600 PM CDT...

AT 509 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF VEGA...MOVING NORTH AT 35
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               SIMMS...              WILDORADO...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 29 AND 48.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3504 10268 3550 10246 3540 10217 3526 10217
      3494 10249
TIME...MOT...LOC 2212Z 202DEG 30KT 3517 10247

NF
Special weather statement, May 5, 4:20 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT TUE MAY 5 2015

TXZ016-052245-
DEAF SMITH TX-
520 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR DEAF SMITH COUNTY UNTIL 545 PM
CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BOOTLEG...OR 19 MILES WEST
OF HEREFORD...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  SIMMS...              BOOTLEG...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3474 10283 3479 10290 3508 10272 3489 10234
      3474 10258
TIME...MOT...LOC 2220Z 220DEG 20KT 3479 10273

NF
Special weather statement, May 5, 4:33 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
533 PM CDT TUE MAY 5 2015

TXZ011-052315-
OLDHAM TX-
533 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 615
PM CDT...

AT 530 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF GLENRIO...OR 20 MILES
SOUTHEAST OF NARA VISA...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WESTERN OLDHAM COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3562 10290 3562 10278 3550 10252 3527 10272
      3523 10289 3530 10304
TIME...MOT...LOC 2233Z 213DEG 22KT 3537 10291

NF
Special weather statement, May 5, 4:51 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
551 PM CDT TUE MAY 5 2015

TXZ006-007-011-012-016-017-052345-
DEAF SMITH TX-HARTLEY TX-MOORE TX-OLDHAM TX-POTTER TX-RANDALL TX-
551 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDALL...WESTERN
POTTER...EASTERN OLDHAM...SOUTHWESTERN MOORE...SOUTHEASTERN HARTLEY
AND EASTERN DEAF SMITH COUNTIES UNTIL 645 PM CDT...

AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
CHANNING TO 5 MILES NORTHEAST OF HEREFORD...MOVING NORTHEAST AT 40
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  HEREFORD...           VEGA...               DAWN...
  UMBARGER...           BUFFALO LAKE...       VALLEY DE ORO...
  BUSHLAND...           WILDORADO...          BOYS RANCH...
  MASTERSON...          FOUR WAY...           CHANNING...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3474 10257 3581 10244 3585 10188 3474 10197
TIME...MOT...LOC 2251Z 232DEG 36KT 3574 10217 3489 10232

NF

The radar

The Amarillo radar (KAMA), 35 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randall

When
May 5, 5:15 PM CST
Where
Randall County, 1.83 mi WNW of Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.990, -101.950

An off duty National Weather Service meteorologist estimated a wind gust of 60 mph on the west side of Canyon, Texas.

Thunderstorm Wind, Randall

When
May 5, 5:15 PM CST
Where
Randall County, Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.980, -101.920

A large tree was uprooted in Canyon.

Thunderstorm Wind, Potter

When
May 5, 5:21 PM CST
Where
Potter County, 3.46 mi ENE of Bushland
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.190, -102.010

The Schoolnet site located at Oasis RV Resort measured a wind gust of 60 mph.

Thunderstorm Wind, Potter

When
May 5, 5:24 PM CST
Where
Potter County, Amarillo
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
35.200, -101.820

A wind gust to around 60 mph resulted in an overturned tractor trailer on Interstate 27 southbound near Bell Street.

Thunderstorm Wind, Potter

When
May 5, 5:42 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

A gust of 64 mph occurred at the leading edge of a line of thunderstorms. This gust was measured by the National Weather Service automated weather station located at Rick Husband International Airport 6 miles east-northeast of Amarillo. No damage was reported.

Thunderstorm Wind, Randall

When
May 5, 6:25 PM CST
Where
Randall County, Timbercreek Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.050, -101.820

A member of the public estimated a wind gust of 60 mph at Timbercreek Canyon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565763, 565767, 565764, 565766, 565145, 565765.